Try it
Forensic Medicine · Toxicology: drug-induced acute dystonia
Sample itemHours after an overdose of a phenothiazine, a young woman has torticollis, oculogyric crisis and a protruding tongue. What is the treatment of choice?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Intravenous or intramuscular benzatropine or promethazine
Acute dystonia from dopamine blockade responds to anticholinergics such as benzatropine, procyclidine or diphenhydramine. Haloperidol would worsen it, levodopa is not used acutely and naloxone has no role.
Option by option
A. Intravenous or intramuscular benzatropine or promethazine (correct)
Correct. An anticholinergic reverses acute dystonic reactions to dopamine blockers.
B. Intravenous haloperidol
Haloperidol is itself a dopamine blocker and would worsen the dystonia.
C. Intravenous naloxone
Naloxone reverses opioids and not dopamine blocker effects.
D. Oral levodopa
Levodopa is not the acute remedy for a drug-induced dystonic reaction.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…